Illinois, 2022Lightning Strike in Illinois, July 15, 2022
July 15, 2022 · NWS DVN · 1 event in 1 county or zone
A thunderstorm moved across Jo Daviess County in the early morning hours of July 15th. Lightning from this storm struck the Jo Daviess Sheriffs Office causing some damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moved across Jo Daviess County in the early morning hours of July 15th. Lightning from this storm struck the Jo Daviess Sheriffs Office causing some damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 15, 4:42 AM CST, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 15, 4:42 AM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
542 AM CDT Fri Jul 15 2022
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 315 AM CDT Fri Jul 15 2022
Scattered showers and thunderstorms have developed overnight
across central and eastern Iowa into northwest Illinois, in
response to elevated theta-e advection along a southwesterly
850mb LLJ axis. Marginal instability and shear will limit the
strength of the storms, with gusty winds, lightning, and brief
heavy rain the primary threats. High PWATs of 1.5"+ will support
locally heavy downpours and potential for narrow swaths of 0.50 -
1.00"+ rain totals by the mid/late morning.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 315 AM CDT Fri Jul 15 2022
A surface low will track southeastward through Iowa today,
reaching west-central Illinois by tonight. Initially, warm air
advection downstream of a mid-level trough and the attendant low
will lead to scattered showers and storms through the mid to late
morning hours, which will decrease in coverage from west to east
during this time.
Isolated showers and storms remain possible this afternoon and
evening along a broad west to east oriented convergence axis,
extending downstream of the aforementioned surface low. Increasing
SBCAPE through the day (2000+ J/kg) and marginal deep layer
shear, mainly central and west, could support a few strong storms.
However, most of the CAMs have low areal coverage and limited
storm organization. The NAMnest is an aggressive outlier with the
latest run and seems overdone. For temperatures, anticipate a
range from the upper 70s to low 80s east to upper 80s near 90 F in
the southwest.
.LONG TERM...(Saturday through Thursday)
ISSUED AT 315 AM CDT Fri Jul 15 2022
[Key Messages]
1) Shower and thunderstorm chances continue through the weekend
2) Mainly dry with upper 80s and low 90s Monday through Thursday,
with humid conditions into mid week
[Discussion]
Saturday and Sunday, a series of disturbances will move across or
just south of the area as a front stalls across northern MO and
central IL. Saturday may be mostly dry, but opted to keep slight
chances for some afternoon shower development. Better POPs (30 to 40
percent) will be found late Saturday night into Sunday morning
mainly south of I-80 as some nocturnal convection moves eastward
along the stalled boundary. Heavy rain will be the main threat with
the primary area of focus south of Highway 34 from Ottumwa to
Galesburg. Rain chances will linger along and east of the MS River
into Sunday afternoon. Highs will be in the 80s both days.
Monday through Thursday, an upper level high pressure area will
build into the area with a shortwave moving across the north Tuesday
night into Wednesday sweeping a cold front through the CWA. Heat
and humidity will be seen Monday and Tuesday with highs mainly in
the upper 80s and lower 90s. Some mid 90s may be seen Tuesday
afternoon in the SW third of the CWA. Dew points will be in the
upper 60s to low 70s. Tuesday will be the hotter day, with heat
indices well into the 90s, with some isolated values just over 100
degrees. The Tuesday night northern disturbance may bring a slight
chance for a shower or storm north of Highway 30. Lower humidity
levels and a NW breeze will be seen for Wednesday with dew points
mainly in the mid 60s. Highs in the mid 80s to around 90 will be
seen both Wednesday and Thursday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 534 AM CDT Fri Jul 15 2022
Scattered showers and storms are expected this morning which may
lead to brief periods of MVFR/IFR; areal coverage of the showers
and storms is expected to decrease during the late morning. There
is a chance for isolated showers and storms to redevelop this
afternoon and evening but have low confidence on the coverage
with this round.
&&
.CLIMATE...
ISSUED AT 300 PM CDT Thu Jul 14 2022
The Climate Prediction Center has a moderate risk for excessive
heat for the period of July 22-28 for all of eastern Iowa,
northwest Illinois and far northeast Missouri. If this
trend continues there may be a need for Heat Advisories/Excessive
Heat Warnings.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...14
AVIATION...Uttech
CLIMATE...Speck
Hazardous weather outlook, Jul 15, 3:54 AM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
454 AM CDT Fri Jul 15 2022
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
454 AM CDT Fri Jul 15 2022
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Morning showers and thunderstorms will become more isolated this
afternoon. Brief heavy rain and lightning will be the main
threats.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Thunderstorms will be possible Saturday afternoon through Sunday.
Severe weather is not anticipated.
Heat indices in the upper 90s to around 100 degrees will be
possible Tuesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight.
In the hours before
Special weather statement, Jul 15, 7:54 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
854 AM CDT Fri Jul 15 2022
IAZ042-054-ILZ001-151445-
Jo Daviess IL-Jackson IA-Dubuque IA-
854 AM CDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of Jo Daviess,
northwestern Jackson and central Dubuque Counties through 945 AM
CDT...
At 852 AM CDT, Doppler radar was tracking a thunderstorm
producing heavy rainfall over Galena, moving southeast at 25 mph.
HAZARD...Heavy Rainfall.
SOURCE...Radar indicated.
IMPACT...Torrential rainfall, reducing visibilities and leading to
some ponding on the roads.
Locations impacted include...
Dubuque, Galena, Asbury, Bellevue, Stockton, East Dubuque, Peosta,
Hanover, Elizabeth, Woodbine, Scales Mound, Apple River, La Motte,
Menominee, Rickardsville, Sherrill, Council Hill, St. Donatus,
Centralia and Sageville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4263 9071 4251 9064 4251 9006 4220 8997
4225 9085 4265 9091 4267 9090 4267 9088
TIME...MOT...LOC 1352Z 308DEG 21KT 4242 9047
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
GunkelLocal storm report, Jul 15, 8:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
951 AM CDT FRI JUL 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM HEAVY RAIN 1 E DUBUQUE 42.51N 90.67W
07/15/2022 M2.57 INCH DUBUQUE IA MESONET
MESONET STATION DW8823 DUBUQUE.
&&Local storm report, Jul 15, 8:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 AM CDT FRI JUL 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM HEAVY RAIN 2 WNW DUBUQUE 42.51N 90.72W
07/15/2022 M2.15 INCH DUBUQUE IA MESONET
MESONET STATION FW6257 DUBUQUE.
&&Lightning, Jo Daviess
- When
- July 15, 9:00 AM CST
- Where
- Jo Daviess County, 0.51 mi W of Galena
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 42.420, -90.430
The Jo Daviess County Sheriff's Department reported that lightning struck their office and damaged a fire alarm and computer equipment, and disabled their 911 connection.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Colorado, July 15, 20222 deaths · $350,000 · 1 event
- Hail and Damaging Winds in Montana, July 15, 20221 death · 14 injured · 1.75 in hail · 21 events
- Flash Flood in Wisconsin, July 15, 2022$128,000 · 1 event
- Flash Flooding in North Carolina, July 15, 2022$85,000 · 9 events
- Flash Flooding and Heavy Rain in Virginia, July 15 to 16, 202224 events
- Flash Flooding and Debris Flow in Colorado, July 15, 2022$12,000 · 10 events
- Damaging Wind in Florida, July 15, 20221 injured · $2,000 · 1 event
- Hail and Damaging Winds in North Dakota, July 15, 20222 in hail · 6 events
- Damaging Winds and High Wind in Montana, July 15 to 17, 202257 kt wind · 6 events
- Flash Flood and Heavy Rain in Wisconsin, July 15, 20225 events
- Hail in Minnesota, July 15, 20222 in hail · 5 events
- Excessive Heat in California, July 15 to 17, 20224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046903.